A 20-year-old female asked:
Disclaimer

after spraying my nose with afrin nasal spray for congestion i cannot smell anything. even the most strongest perfumes or food?

2 doctor answers
Dr. Stephen Southard
15 years experience Internal Medicine
Not a commonly: Reported adverse effect. So much so that it's not really even commonly mentioned on most adverse effects lists for Afrin (oxymetazoline). There is some evidence that more long term vasoconstriction which Afrin (oxymetazoline) does, can lead to the loss of smell. But alternatively remember, many inflammatory conditions of the nasopharynx can also lead to the loss of smell. If you are worried avoid using it.
Answered on Jul 24, 2019
Dr. Corey Clay
10 years experience Allergy and Immunology
A thought: Loss of smell (and possible cause of congestion to begin with) could implicate the presence of nasal polyps. These are growths caused by various types of inflammation and should be treated with medicine to reduce their size and restore nasopharyngeal health. An Allergist can help.
Answered on Feb 10, 2016

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Related questions:

A 19-year-old female asked:
Dr. John Chiu
Dr. John Chiu answered
57 years experience Allergy and Immunology
Yes: Nasal steroid takes several days to get optimal results . Afrin should not be used for more than 5 days else you may end up with even more nasal conge ... Read More
1
1 thank
A 21-year-old female asked:
Dr. Jan Lei Iwata
26 years experience Ophthalmology
Probably not: Afrin (oxymetazoline) can't be used for more than 3 days or you'll get rebound congestion in people using it chronically for that. Also it can't be us ... Read More
1
1 thank
A female asked:
Dr. Ward Dean
Dr. Ward Dean answered
43 years experience Anti-Aging Medicine
Yes: I know about the cautions to minimize the use of oxymetazoline, due to its propensity to result in addiction. However, I also know that it's essentia ... Read More
A 38-year-old female asked:
Dr. Frank Amico Jr
11 years experience Internal Medicine
Yes: yes, it can definitely cause those symptoms. Please do not be to afraid as you will be just fine. It will definitely pass. Feel better!!
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month